Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 64, NWS Amarillo, TX

May 4, 2022Potter County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 4, 2022, 1:45 PM CDT for Potter County, Randall County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2022, 1:45 PM CDT (18:45 UTC)
Expired
May 4, 2022, 2:45 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 18 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2022-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2022-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 459 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
459 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:55 PM CDT, 50 minutes earlier.

Area forecast discussion, May 4, 12:55 PM CDT, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1255 PM CDT Wed May 4 2022

.MESOSCALE UPDATE...
...Severe weather expected this afternoon...

* Synoptic Overview: An upper level low was moving through
  southern Colorado early this afternoon. A surface low was found
  in northeast New Mexico near Mosquero. A dryline stretched from
  the low to near Vega to just west of Hereford on southward
  through West Texas.

* Mesoscale: The best instability is found along and just east of
  the dryline by about 30 miles or so. Low clouds and fog are
  expected to remain across the northeast half of the area. The
  surface low will continue to drift to the southeast along the
  southwest edge of the low clouds this afternoon and a cold front
  will drop in behind the surface low late this afternoon and this
  evening. Thunderstorms are expected to develop in this small
  window ahead of the dryline where the low clouds have decreased
  and temperatures have warmed to their convective temperature
  (lower 80's).

* Threats: Cold air aloft will continue to move across the
  Panhandles as the upper low approaches. Directional shear and
  speed shear will also incrase across the southeast Texas
  Panhandle where the greatest threats of 3" diameter hail and
  tornadoes are.

* Timing & Location: The greatest threats of large hail and
  tornadoes will exist across the southeast Texas Panhandle,
  generally southeast of a line from Canadian to Amarillo

* Summary: Thunderstorms are expected to develop over the south-
  central Texas Panhandle near Amarillo and then they are expected
  to spread eastward across the southeast Texas Panhandle. A
  supercell or two will be possible with large hail, damaging
  winds, and a tornado or two.

&&

.PREV DISCUSSION... /Issued 1224 PM CDT Wed May 4 2022/

AVIATION...
LIFR conditions are expected to continue at GUY for this
forecast. A few thunderstorms may affect the GUY TAF site this
afternoon. A cold front will switch the winds around to the north
by early this evening and they will increase into the 15 to 25
knot range with higher gusts.

Conditions will become LIFR in low clouds behind the cold front
at DHT by early this evening. Winds are expected to get up into
the 25 to 30 knot range with higher gusts behind the front.

The AMA TAF site has the best chance of thunderstorms this
afternoon. Gusty winds and hail will be possible with the storms.
A cold front will move through the AMA area by mid evening. IFR
cigs are expected to fill in behind the front and north winds at
15 to 20 mph with higher gusts will be common.

PREV DISCUSSION... /Issued 550 AM CDT Wed May 4 2022/

AVIATION...

For the 12Z TAFs:

MVFR conditions will prevail through the morning hours. By early
afternoon we should start to lift and clear in the west (KDHT),
but elsewhere around the Panhandles we will likely have BKN to OVC
skies around through the entire TAF cycle. Thunderstorms are
possible this afternoon, and could impact the terminals at KAMA
and KGUY. The isolated to perhaps scattered nature may make it
difficult to pinpoint when and if they impact the Panhandles, so a
TEMPO group was used due to these uncertainties.

Guerrero

PREV DISCUSSION... /Issued 320 AM CDT Wed May 4 2022/

SHORT TERM (Today/Tonight)...

Overview:
The focus for this discussion will be on the threat for severe
weather today across mainly central and eastern parts of the
Panhandles.

At a Glance Severe Weather Information for Today:

	* All Hazards Possible
		- Hail: 2.00"+
		- Wind: 50-70 mph
		- Isolated/Localized Flooding
		- Tornadoes: One or two possible strong TORs
	* Timing:
		- Dryline placement will be key for initiation/coverage
		- Mid to late afternoon favored for initiation
		- Generally pushing east of the Panhandles after sunset
	* Caveats:
		- Low level clouds this morning delaying destabilization
		- Possible convection this morning
			- Less likely now but we are still monitoring
			- Would also create a lag for afternoon convection

Further Details:
Water vapor imagery indicates a robust closed H5 low centered over
the Colorado/Utah border. This track will place large scale ascent
over the Panhandles through most of the day. An associated lee
surface low has started to develop as seen on surface observations
over southeastern Colorado. The Las Vegas Municipal Airport (KLVS)
in eastern New Mexico has gone from southerly to westerly in the
last hour as of writing this (~2am). This is roughly where the
dryline is currently located as KLVS is sitting with a dewpoint at
15 degrees while Tucumcari (KTCC) has a 44 dewpoint with a
southerly wind. The big question is how far east does the dryline
go as the surface low strengthens and pushes south and east. With
the H5 low being cut off from the main flow, it doesn't have much
forward progression through the day, so this may limit the
eastward extend of the dryline. Model guidance (which seems to be
initializing well from surface obs) does bring the surface low
into western parts of the Panhandles by mid morning. However,
models diverge from here on the eastward progression. The GFS and
the Canadian both have the dryline oriented north-south from
roughly Amarillo to Guymon around noon. The NAM and the EC have it
farther west which is interesting because all four of these models
handle the H5 low eastward progression nearly identically. During
the mesoscale analysis later today, the placement of the dryline
will be crucial for initiation. The other important thing to watch
later will be if/when we clear out. Models have backed off on the
morning convection so that caveat might be less impactful now.
That said, if we do get showers/thunderstorms this morning, those
areas may take a while to recover, and any associated remnant
boundaries will need to be accounted for in the mesoanalysis.

Once thunderstorms initiate, they will have plenty of severe
weather parameters to work with. Steep mid-level lapse rates
around 8 C/km may allow for MLCAPE values to reach 1000-2000 J/kg
near the dryline and east in the moist sector where dewpoints
will be in the 50s/60s this afternoon. Deep layer sheer may be
around 50-60 knots. Long curved hodographs as indicated by BUFKIT
look possible with 0-1km SRH values approaching 200-300 m^2/s^2.
These variables should produce strong rotating updrafts;
therefore, supercells do appear likely with any thunderstorms that
develop this afternoon along and east of the dryline. Very large
to giant hail is certainly possible given the potential strength
of these updrafts, and this will likely be the most widespread
damage that occurs from thunderstorms. However, damaging wind and
isolated heavy rain (mainly eastern Panhandles) is also possible.
Tornadoes are also possible given the low level SRH and updraft
strength potential for these supercells. One to perhaps two
tornadoes could be strong, especially across the southeastern TX
Panhandle this afternoon/early evening.

Guerrero

LONG TERM...Thursday through Tuesday...

Showers and thunderstorms may continue during the day Thursday as
moisture wraps around a surface low that will be located to the
east of the forecast area. Severe weather is not expected with any
thunderstorms during the day on Thursday. The best chances for
precipitation will be in the northeastern combined Panhandles.
Beyond Thursday, dry weather is favored along with increasing
temperatures.

On Thursday morning, a surface low pressure system will be located
over north central Oklahoma with a cold front south of the CWA.
With these features in place, winds out of the north will usher in
a cool airmass that will remain over the area during the day.
Moisture in the low levels is forecast to wrap around the low and
this moisture plume could extend into the northeastern combined
Panhandles. With an upper level low situated just north of the
forecast area, sufficient lift combined with the potential for
wrap around moisture would allow for precipitation to develop west
of the surface low. The positioning of the surface low will be key
in where the potential showers and thunderstorms could develop.
The latest deterministic guidance suggests that most of the
precipitation will remain north and east of the Panhandles on
Thursday. Some ensemble members have the chance for showers and
thunderstorms as far west as the northeastern combined
Panhandles. With that scenario still in place, have kept at least
some mentions of PoPs for during the day on Thursday.

Beyond Thursday, dry weather is expected as northwest to westerly
upper level flow returns to the Panhandles through the rest of the
extended forecast. As the H500 low propagates east across the
Midwest, a H500 ridge builds in behind the low across the Plains
region. With low level and surface winds out of the southwest
Friday through early this coming weekend, a very warm airmass
will propel across the Southern High Plains. High temperatures,
with the strong WAA in place, will be in the 80s and 90s this
coming weekend, with some areas potentially reaching the triple
digits. With that being said, record high temperatures at all
climate sites are in jeopardy of being broken or tied on
Saturday, as this will be the warmest day of extended forecast.
These above average temperatures will remain through the rest of
the long term forecast and we will get our first taste of Summer
across the Panhandles.

Muscha

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/77
Hazardous weather outlook, May 4, 3:24 AM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
324 AM CDT Wed May 4 2022

OKZ001>003-TXZ001>020-317-042030-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
324 AM CDT Wed May 4 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible today and tonight across mainly
central and eastern parts of the Panhandles. Large hail, damaging
winds, and tornadoes are possible. Heavy rain may cause localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms may linger into Thursday morning, but severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today and tonight.

In the hours before

Special weather statement, May 4, 1:31 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
131 PM CDT Wed May 4 2022

TXZ016-017-041900-
Randall TX-Deaf Smith TX-
131 PM CDT Wed May 4 2022

...A strong thunderstorm will impact portions of northwestern Randall
and east central Deaf Smith Counties through 200 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dawn, or 12 miles northeast of Hereford, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dawn and Umbarger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3486 10228 3491 10232 3518 10206 3518 10205
      3496 10195
TIME...MOT...LOC 1831Z 226DEG 22KT 3493 10223

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ferguson

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:31 PM CDTSpecial Weather StatementAMARandall29 min
May 4, 2:31 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall48 min
May 4, 3:18 PM CDTSpecial Weather StatementAMAArmstrong27 min
May 4, 3:38 PM CDTSpecial Weather StatementAMAArmstrong, Carson37 min
May 4, 3:44 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson36 min
May 4, 4:32 PM CDTSpecial Weather StatementAMASherman28 min
May 4, 4:44 PM CDTSpecial Weather StatementAMACarson31 min
May 4, 5:08 PM CDTSpecial Weather StatementAMACarson37 min
May 4, 5:32 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray58 min
May 4, 6:34 PM CDTSpecial Weather StatementAMAWheeler26 min
May 4, 6:39 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.